According to a study by researchers at Harvard-affiliated Brigham and Women’s Hospital (BWH), women who took ibuprofen or acetaminophen two or more days per week had an increased risk of hearing loss. The more often a woman took either of these medications, the higher her risk for hearing loss. Also, the link between these medicines and hearing loss tended to be greater in women younger than 50 years old, especially for those who took ibuprofen six or seven days per week.
Baseline data was taken from 62,261 women ages 31 to 48 years. These women were followed for 14 years, from 1995 to 2009 and over the years 10,012 women self-reported hearing loss. The researchers mined through the data of the women with hearing loss to find that:
- Those who took ibuprofen 2-3 days/week had a 13% increased risk of hearing loss
- Those who took acetaminophen 2-3 days/week had a 11% increased risk of hearing loss
- Those who took ibuprofen 4-5 days/week had a 21% increased risk of hearing loss
- Those who took acetaminophen 5 days/week had a 21% increased risk of hearing loss
- Those who took ibuprofen 6-7 days/week had a 24% increased risk of hearing loss
Researchers believe that the increased risk of hearing loss with ibuprofen and acetaminophen’s may be due to reduced blood flow to the cochlea, which impairs it’s function and ability to process sounds. If you are currently taking these medicines at a high frequency, you should consult your doctor or audiologists to discuss the potential risks and alternatives.
Read the entire story at the Harvard Gazette.